Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 006, 37 pages      arXiv:2106.14201
Contribution to the Special Issue on Mathematics of Integrable Systems: Classical and Quantum in honor of Leon Takhtajan

Novikov-Veselov Symmetries of the Two-Dimensional $O(N)$ Sigma Model

Igor Krichever acd and Nikita Nekrasov bce
a) Department of Mathematics, Columbia University, New York, USA
b) Simons Center for Geometry and Physics, Stony Brook University, Stony Brook NY, USA
c) Center for Advanced Studies, Skoltech, Russia
d) Higher School of Economics, Moscow, Russia
e) Kharkevich Institute for Information Transmission Problems, Moscow, Russia

Received October 19, 2021; Published online January 24, 2022

We show that Novikov-Veselov hierarchy provides a complete family of commuting symmetries of two-dimensional $O(N)$ sigma model. In the first part of the paper we use these symmetries to prove that the Fermi spectral curve for the double-periodic sigma model is algebraic. Thus, our previous construction of the complexified harmonic maps in the case of irreducible Fermi curves is complete. In the second part of the paper we generalize our construction to the case of reducible Fermi curves and show that it gives the conformal harmonic maps to even-dimensional spheres. Remarkably, the solutions are parameterized by spectral curves of turning points of the elliptic Calogero-Moser system.

Key words: Novikov-Veselov hierarchy; sigma model; Fermi spectral curve.

pdf (596 kb)   tex (44 kb)  


  1. Belavin A., Polyakov A., Metastable states of two-dimensional isotropic ferromagnets, JETP Lett. 22 (1975), 245-247.
  2. Bryant R.L., Conformal and minimal immersions of compact surfaces into the $4$-sphere, J. Differential Geometry 17 (1982), 455-473.
  3. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators, Proc. London Math. Soc. (2) 21 (1923), 420-440.
  4. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators. II, Proc. London Math. Soc. (2) 118 (1928), 557-583.
  5. Burstall F.E., Harmonic tori in spheres and complex projective spaces, J. Reine Angew. Math. 469 (1995), 149-177.
  6. Burstall F.E., Ferus D., Pedit F., Pinkall U., Harmonic tori in symmetric spaces and commuting Hamiltonian systems on loop algebras, Ann. of Math. 138 (1993), 173-212.
  7. Calabi E., Quelques applications de l'analyse complexe aux surfaces d'aire minima, in Topics in Complex Manifolds, Universite de Montreal, Montreal, 1967, 59-81.
  8. Carpentier S., Lax-Sato formulation of the Novikov-Veselov hierarchy, arXiv:2004.08489.
  9. D'Hoker E., Phong D.H., Calogero-Moser systems in ${\rm SU}(N)$ Seiberg-Witten theory, Nuclear Phys. B 513 (1998), 405-444, arXiv:hep-th/9709053.
  10. Donagi R., Witten E., Supersymmetric Yang-Mills theory and integrable systems, Nuclear Phys. B 460 (1996), 299-334, arXiv:hep-th/9510101.
  11. Eells J., Wood J.C., Harmonic maps from surfaces to complex projective spaces, Adv. Math. 49 (1983), 217-263.
  12. Grushevsky S., Krichever I.M., Real-normalized differentials and the elliptic Calogero-Moser system, in Complex Geometry and Dynamics, Abel Symp., Vol. 10, Springer, Cham, 2015, 123-137, arXiv:1108.4211.
  13. Hitchin N.J., Harmonic maps from a $2$-torus to the $3$-sphere, J. Differential Geom. 31 (1990), 627-710.
  14. Krichever I.M., Integration of nonlinear equations by the methods of algebraic geometry, Funct. Anal. Appl. 11 (1977), 12-26.
  15. Krichever I.M., Methods of algebraic geometry in the theory of nonlinear equations, Russian Math. Surveys 32 (1977), no. 6, 185-213.
  16. Krichever I.M., An analogue of d'Alembert's formula for the equations of the principal chiral field and for the sine-Gordon equation, Sov. Math. Dokl. 22 (1980), 79-84.
  17. Krichever I.M., Elliptic solutions of the Kadomtsev-Petviashvili equation and integrable systems of particles, Funct. Anal. Appl. 14 (1980), 282-290.
  18. Krichever I.M., Spectral theory of finite-zone nonstationary Schrödinger operators. A nonstationary Peierls model, Funct. Anal. Appl. 20 (1986), 203-214.
  19. Krichever I.M., Spectral theory of two-dimensional periodic operators and its applications, Russian Math. Surveys 44 (1989), 145-225.
  20. Krichever I.M., Two-dimensional algebraic-geometric operators with self-consistent potentials, Funct. Anal. Appl. 28 (1994), 21-32.
  21. Krichever I.M., A characterization of Prym varieties, Int. Math. Res. Not. 2006 (2006), 81476, 36 pages, arXiv:math.AG/0506238.
  22. Krichever I.M., Nekrasov N., Towards Lefschetz thimbles in sigma models, I, JETP 132 (2021), 734-751, arXiv:2010.15575.
  23. Krichever I.M., Phong D.H., On the integrable geometry of soliton equations and $N=2$ supersymmetric gauge theories, J. Differential Geom. 45 (1997), 349-389, arXiv:hep-th/9604199.
  24. Krichever I.M., Zabrodin A., Kadomtsev-Petviashvili turning points and CKP hierarchy, Comm. Math. Phys. 386 (2021), 1643-1683, arXiv:2012.04482.
  25. Mumford D., An algebro-geometric construction of commuting operators and of solutions to the Toda lattice equation, Korteweg deVries equation and related nonlinear equation, in Proceedings of the International Symposium on Algebraic Geometry (Kyoto Univ., Kyoto, 1977), Kinokuniya Book Store, Tokyo, 1978, 115-153.
  26. Mumford D., Tata lectures on theta. I, Progress in Mathematics, Vol. 28, Birkhäuser Boston, Inc., Boston, MA, 1983.
  27. Nekrasov N., Typing up instantons with anti-instantons, in Ludwig Faddeev Memorial Volume, World Sci. Publ., Hackensack, NJ, 2018, 351-388, arXiv:1802.04202.
  28. Nekrasov N., Pestun V., Seiberg-Witten geometry of four dimensional ${\mathcal N}=2$ quiver gauge theories, arXiv:1211.2240.
  29. Pohlmeyer K., Integrable Hamiltonian systems and interactions through quadratic constraints, Comm. Math. Phys. 46 (1976), 207-221.
  30. Veselov A.P., Novikov S.P., Finite-zone, two-dimensional, potential Schrödinger operators. Explicit formulas and evolution equations, Sov. Math. Dokl. 30 (1984), 588-591.
  31. Veselov A.P., Novikov S.P., Finite-zone, two-dimensional, potential Schrödinger operators. Potential operators, Sov. Math. Dokl. 30 (1984), 705-708.
  32. Zakharov V.E., Mikhailov A.V., Relativistically invariant two-dimensional models of field theory which are integrable by means of the inverse scattering problem method, Soviet Phys. JETP 47 (1978), 1017-1027.

Previous article  Next article  Contents of Volume 18 (2022)